0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Case Report/Case Series |

Liraglutide-Induced Autoimmune Hepatitis

Emily Kern, MD1; Lisa B. VanWagner, MD, MS2; Guang-Yu Yang, MD, PhD3; Mary E. Rinella, MD2
[+] Author Affiliations
1Department of Internal Medicine, Northwestern University Feinberg School of Medicine, Chicago, Illinois
2Division of Gastroenterology and Hepatology, Department of Medicine, Northwestern University Feinberg School of Medicine, Chicago, Illinois
3Department of Pathology, Northwestern University Feinberg School of Medicine, Chicago, Illinois
JAMA Intern Med. 2014;174(6):984-987. doi:10.1001/jamainternmed.2014.674.
Text Size: A A A
Published online

Importance  Use of incretin-based hypoglycemic agents is increasing, but safety data remain limited. We treated a woman with marker-negative autoimmune hepatitis associated with the glucagon-like peptide 1 agonist liraglutide.

Observations  A young woman with type 2 diabetes mellitus and vitiligo presented with a 10-day history of acute hepatitis. Other than starting liraglutide therapy 4 months prior, she reported no changes in medication therapy and no use of supplements. At admission, aspartate aminotransferase level was 991 U/L; alanine aminotransferase level, 1123 U/L; total bilirubin level, 9.5 mg/dL; and international normalized ratio, 1.3. Results of a liver biopsy demonstrated interface hepatitis with prominent eosinophils and rare plasma cells. The patient’s liraglutide therapy was withheld at discharge but her symptoms worsened. A second biopsy specimen revealed massive hepatic necrosis. She started oral prednisone therapy for presumed liraglutide-induced marker-negative autoimmune hepatitis.

Conclusions and Relevance  This case represents, to our knowledge, the first report of liraglutide-induced autoimmune hepatitis. Hepatotoxicity may be an incretin analogue class effect with a long latency period. This case raises prescriber awareness about the potential adverse effects of glucagon-like peptide 1 agonists. Postmarketing studies are needed to define the hepatotoxic potential of these agents.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Figure 1.
Results of the First Liver Biopsy

Portal and interface inflammation with a mixed inflammatory infiltrate consisting of lymphocytes, occasional plasma cells (black arrowheads), and prominent eosinophils (yellow arrowheads) are seen (hematoxylin-eosin, original magnification ×40). Inset is of the boxed area in the larger slide (original magnification ×200).

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Results of the Second Liver Biopsy

Lobular necrosis and portal and interface inflammation with predominant lymphocytes and scattered eosinophils (yellow arrowheads) are seen (hematoxylin-eosin, original magnification ×200). Inset is taken from a portion of the biopsy not captured on the larger slide (original magnification ×400).

Graphic Jump Location
Place holder to copy figure label and caption
Figure 3.
Trend in Liver Function Test Results During the Course of the Patient’s Disease

Results over time for the patient’s alanine aminotransferase (ALT) and aspartate aminotransferase (AST) levels (A) and the bilirubin level (B). The upper limit of the reference range for the ALT level is 52 U/L; for AST, 39 U/L. To convert AST and ALT to microkatals per liter, multiply by 0.0167; bilirubin to micromoles per liter, multiply by 17.104.

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Related Collections
PubMed Articles
Liraglutide-induced autoimmune hepatitis. JAMA Intern Med 2014;174(6):984-7.
Jobs
brightcove.createExperiences();